Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 37, NWS Paducah, KY

April 15, 1998Franklin County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 15, 1998, 11:10 PM CDT for Franklin County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1998, 11:10 PM CDT (04:10 UTC)
Expired
Apr 16, 1998, 12:00 AM CDT
In force
50 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Franklin County, IL

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 11:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WFUS1 KPAH 160411 RRA
TORPAH
ILC055-160500-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1110 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1200 AM CDT

* AT 1105 PM CDT...AREA LAW ENFORCEMENT INDICATED A TORNADO
  NORTHEAST OF ROYALTON 10 MILES NORTHWEST OF MARION...MOVING
  NORTHEAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BENTON 1130 PM CDT

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.

&
NADOLSKI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 15, 10:55 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 15, 10:55 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CST WED APR 15 1998

COORDINATED WITH THE LINCOLN IL OFFICE EARLIER THIS EVENING ABOUT A
FLASH FLOOD WATCH. CONVECTION CONTINUES TO FIRE OVER NORTHERN
ARKANSAS AND SOUTH CENTRAL MISSOURI. THIS ACTIVITY WILL MOVE OVER
SOUTHERN ILLINOIS...WHERE HEAVY RAIN PRODUCING STRONG/SEVERE TSTMS
ARE ONGOING. LATEST RUC MODEL DATA SHOWS H8 THETA-E RIDGE STILL
ACROSS SE MISSOURI INTO SRN IL...WITH K-INDICES APPROACHING 30-40
FCST AFT 06Z. WILL CARRY THE LINCOLN TREND SOUTHWARD...FROM THERE
FLASH FLOOD WATCH IN EFFECT FOR SOUTHERN PORTIONS OF THEIR FA. FFG 1
AND 3 HOUR GUIDANCE VALUES ARE FAIRLY LOW...AND WE COULD SEE LOCALLY
2-4 INCHES OF RAIN IN SOME LOCATIONS. THIS FLASH FLOOD WATCH WILL
NOT INCLUDE THE BOTTOM LAND AREAS OF SOUTHEAST MISSOURI NEAR THE
MISSISSIPPI RIVER AT THIS TIME...WHERE FLASH FLOODING IS NOT NEARLY
AS LIKELY.

NOLES

In the hours before

Local storm report, Apr 15, 8:12 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    CRAVAT                    IL   TORNADO
04/15/98   JEFFERSON                      DAMAGE TO RESIDENCE 1 MILE
                                          EAST OF US HWY 51 ON
                                          DIX/IRVINGTON ROAD...OR
                                          HWY 177
Local storm report, Apr 15, 9:18 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    PATTON                    MO   1.5 INCH HAIL
04/15/98   BOLLINGER                      EOC REPORTED AROUND AND
                                          SOUTHWEST OF PATTON.
Local storm report, Apr 15, 9:43 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
943 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0939 PM    DE SOTO                   IL   TORNADO
04/15/98   JACKSON                        CONFIRMED TORNADO NEAR DE
                                          SOTO BY VOLUNTEER FIRE
                                          DEPARTMENT
Local storm report, Apr 15, 9:55 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    ROYALTON                  IL   WIND DAMAGE
04/15/98   FRANKLIN                       ROOF DAMAGE TO RESIDENCES
                                          REPORT FROM FRANKLIN COUNTY
                                          SHERIFF
Local storm report, Apr 15, 9:55 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    ROYALTON                  IL   WIND DAMAGE
04/15/98   FRANKLIN                       ROOF DAMAGE TO RESIDENCES
                                          REPORT FROM FRANKLIN COUNTY
                                          SHERIFF
Local storm report, Apr 15, 10:26 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1026 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    AVA                       IL   WIND DAMAGE
04/15/98   JACKSON                        TREES DOWN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:23 PM CDTTornado WarningPAHJefferson52 min
Apr 15, 8:34 PM CDTTornado WarningPAHJackson56 min
Apr 15, 9:30 PM CDTTornado WarningPAHJackson, Williamson45 min
Apr 15, 9:38 PM CDTFlash Flood WarningPAHJackson2 hr
Apr 15, 9:42 PM CDTTornado WarningPAHFranklin48 min
Apr 15, 10:02 PM CDTTornado WarningPAHJackson58 min
Apr 15, 10:02 PM CDTTornado WarningPAHJackson63 min
Apr 15, 10:20 PM CDTFlash Flood WarningPAHFranklin, Williamson3 hr
Apr 15, 10:51 PM CDTSevere Thunderstorm WarningPAHHamilton, White54 min
Apr 15, 11:15 PM CDTFlash Flood WarningPAHEdwards, Wabash, White4 hr
Apr 15, 11:15 PM CDTFlash Flood WarningPAHHamilton4 hr
Apr 15, 11:30 PM CDTFlash Flood WarningPAHPerry3 hr
Apr 15, 11:46 PM CDTFlash Flood WarningPAHJackson3 hr
Apr 15, 11:55 PM CDTTornado WarningPAHUnion40 min
Apr 16, 1:14 AM CDTFlash Flood WarningPAHFranklin, Williamson4 hr

Nearby

Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.